Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 143, NWS Twin Cities, MN

July 7, 2008Freeborn County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 7, 2008, 1:41 PM CDT for Freeborn County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2008, 1:41 PM CDT (18:41 UTC)
Expired
Jul 7, 2008, 2:15 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Freeborn County, MN

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:05 PM CDTHAIL 0.755 Ene Myrtle, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 071841
SVRMPX
MNC047-071915-
/O.NEW.KMPX.SV.W.0143.080707T1841Z-080707T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
141 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 215 PM CDT

* AT 139 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 8 MILES SOUTH OF GLENVILLE...OR ABOUT 14
  MILES SOUTH OF ALBERT LEA...AND MOVING NORTHEAST AT 37 MPH.

* SOME LOCATIONS INCLUDE...
  GLENVILLE...
  MYRTLE...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4351 9343 4383 9307 4351 9305 4350 9323
      4349 9343
TIME...MOT...LOC 1841Z 239DEG 32KT 4347 9327

$$

JPR
1 follow-up statement
000 
WWUS53 KMPX 071900
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
200 PM CDT MON JUL 7 2008

MNC047-071915-
/O.CON.KMPX.SV.W.0143.000000T0000Z-080707T1915Z/
FREEBORN MN-
200 PM CDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN FREEBORN COUNTY...

AT 156 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF
60 MPH.  THE SEVERE STORM WAS LOCATED NEAR MYRTLE...OR ABOUT 2 MILES
SOUTHEAST OF MYRTLE...AND MOVING NORTHEAST AT 36 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE LONDON AND MYRTLE.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4351 9331 4383 9307 4351 9305 4350 9323
TIME...MOT...LOC 1900Z 238DEG 31KT 4355 9309

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:56 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 7, 11:56 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1156 AM CDT MON JUL 7 2008

.PREV DISCUSSION.../ISSUED 336 AM CDT MON JUL 7 2008/

FORECAST CONCERN NEAR TERM IS TWO-FOLD. CONVECTIVE CHANCES MOVING
IN THIS MORNING...ALONG WITH SEVERE WEATHER THREAT INTO THIS
EVENING. WATER VAPOR IMAGERY SHOWING COUPLE OF SHORT WAVES MOVING
ACROSS NORTHEAST NEBRASKA AND THE OTHER MOVING ACROSS CENTRAL
SOUTH DAKOTA. RADAR TRENDS HAS WHATEVER IS LEFT OF NEBRASKA
WEATHER MOVING INTO SOUTHWEST MN AFTER 11Z. 00Z NAM AND NOW 06Z
NAM...CONTINUES THIS TREND AS WELL. WILL MENTION LIKELY POPS
DEVELOPING INTO SC MN THIS MORNING. NAM MERGES THESE TOW WAVES
OVER MN AND THE RESULT SHOULD CONTINUE TSRA THREAT THROUGH THE
DAY. WILL TRY AND TIME ACTIVITY INTO NORTHERN CWA THIS AFTERNOON.
INSTABILITY WILL BE LIMITED SOMEWHAT DUE TO CLOUDS/PCPN AROUND
INTO THE AFTERNOON...BUT SHOULD STILL SEE SOME 3K J/KG CAPE
DEVELOPING INTO THE SOUTHEAST QUADRANT OF THE CWA AHEAD OF FRONTAL
BOUNDARY THAT DEVELOPS AS TROUGH APPROACHES. DEEP LAYER SHEAR
VALUES INCREASE AS SHORT WAVE TROUGH APPROACHES AS WELL...SO COULD
SEE SOME SUPERCELLS DEVELOP...BEFORE MORE LINEAR PATTERN TO
CONVECTION DEVELOPS. PWATS INCREASE TO AROUND 2 INCHES INTO WC WI
THIS AFTERNOON...AND MOISTURE TRANSPORT FOCUSES INTO THIS AREA AS
WELL. WILL MENTION HEAVY RAIN POTENTIAL FAR EASTERN CWA FOR THE
AFTERNOON/EVENING. ISOLATED HEAVY RAINFALL LAST EVENING YIELDED
SOME 2 INCH PLUS AMOUNTS INTO WC WI AS WELL. HAVE TRIMMED MAV
GUIDANCE TEMPS SOMEWHAT. BANKING ON SOME SUNSHINE...ESPECIALLY
NORTHEAST AREA...SO WILL GO IN BETWEEN MET/MAV GUIDANCE NUMBERS
FOR TODAY.

ACTIVITY WANES EASTERN AREAS INTO THE OVERNIGHT. THEN WILL GO DRY
TUESDAY AND WEDNESDAY AS WEAK SURFACE HIGH MOVES ACROSS. WARM AIR
ADVECTION PATTERN DEVELOPS AGAIN LATER WED NIGHT INTO THURSDAY
NIGHT. SURFACE WARM FRONT PROGGED TO LIFT INTO CENTRAL MN DURING
THIS PERIOD. CAPPING DEVELOPS TO THE SOUTHWEST AS UPPER RIDGE
BUILDS OVER THE AREA. 00Z GFS AND NOW 00Z ECMWF IS TRENDING THIS
WAY AS WELL. WILL INTRODUCE SOME POPS ACROSS MUCH OF THE AREA WED
NIGHT INTO THU NIGHT. LATER FORECASTS MAY HAVE TO RETRACE PCPN
CHANCES INTO THE WEEKEND AS GFS AND ECMWF HAVE TRENDED COLD FRONT
MOVING INTO SOUTHERN MN/IA REGION SAT INTO MONDAY. THIS SHOULD
FOCUS POPS/WX INTO SOUTHERN REGION OF FA.

&&

.AVIATION.../18Z TAF ISSUANCE/

SCT SHOWERS CURRENTLY OVER THE AREA IN BROAD WARM ADVECTION
PATTERN AHEAD OF MAIN TROUGH EXTENDING FROM NW ND INTO E SD.
EXTENSIVE CLOUD CANOPY OVER THE AREA WITH THESE SHOWERS HAS KEPT
DEEP INSTABILITY OVER IA THROUGH THE MORNING. HOWEVER...LOW LEVEL
FLOW WILL BE INCREASING OVER IA INTO SE MN AND WEST CENTRAL WI
THIS AFTERNOON AS BOUNDARY OVER IA LIFTS INTO SOUTHERN MN. EXPECT
STRONGER THUNDERSTORM ACTIVITY TO DEVELOP OVER SE MN AND WEST
CENTRAL WI AFTER 21Z. MORE ISOLD THUNDER EXPECTED WESTERN TAF
SITES. EXPECT MVFR CEILING CONDITIONS IN THUNDERSTORMS AND
POSSIBLE IFR VSBYS VCNTY KEAU. MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE AREA BY ABOUT 03Z.
SOME CHANCE OF SCT-BKN CLOUDS 040 OVER NE CWA BEHIND TROUGH.
SOME RISK OF MVFR VSBYS IN FOG EASTERN AREAS IN WEAK WIND
GRADIENT BEHIND INITIAL TROUGH OVERNIGHT. HAVE RESTRICTED THIS TO
KSTC AND KEAU FOR NOW. OTHERWISE CU DEVELOPMENT EXPECTED IN COOL
ADVECTION PATTERN...MAINLY EASTERN SITES TUESDAY MORNING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/JPR
Hazardous weather outlook, Jul 7, 1:08 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
108 PM CDT MON JUL 7 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
108 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHERN MINNESOTA...PARTS
OF CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN THIS AFTERNOON.
SOME OF THE STORMS COULD BE SEVERE LATER THIS AFTERNOON AND
EVENING...WITH LARGE HAIL AND STRONG WINDS. THE AREA UNDER THE
GREATEST RISK OF SEVERE WEATHER IS GENERALLY SOUTH OF A LINE FROM
MANKATO...TO RED WING...TO LADYSMITH. AN ISOLATED TORNADO IS
POSSIBLE IN THIS AREA AS WELL. NORTH OF THIS LINE...AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE.

ALONG WITH THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL IS
POSSIBLE...WITH THE GREATEST LIKELIHOOD FOUND EAST OF A LINE FROM
NEAR CAMBRIDGE...TO MINNESOTA LAKE.

MOST OF THE THUNDERSTORM ACTIVITY WILL MOVE OUT OF THE AREA BY 10
PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM LATER WEDNESDAY
NIGHT...LASTING INTO THE WEEKEND. A WARM FRONT WILL LIFT NORTH
ACROSS THE REGION AND BECOME NEARLY STATIONARY ACROSS CENTRAL
MINNESOTA BY FRIDAY. A COLD FRONT IS FORECAST TO MOVE ACROSS THE
AREA LATER SATURDAY AND SUNDAY...GENERATING ANOTHER CHANCE OF
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:09 PM CDTSevere Thunderstorm WarningMPXStearns, Todd36 min
Jul 7, 5:52 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns38 min
Jul 7, 6:15 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison27 min
Jul 7, 6:38 PM CDTSevere Thunderstorm WarningMPXAnoka, Benton, Isanti, Mille Lacs, Sherburne48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.